Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 85, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 31, 2008, 7:42 PM EDT for McCreary County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2008, 7:42 PM EDT (23:42 UTC)
- Expired
- May 31, 2008, 8:04 PM EDT
- In force
- 22 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County McCreary County, KY
The radar
The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 312343 SVRJKL KYC147-010015- /O.NEW.KJKL.SV.W.0085.080531T2342Z-080601T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 742 PM EDT SAT MAY 31 2008 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 815 PM EDT * AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER GREAT MEADOWS CAMPSITES...OR 14 MILES NORTHWEST OF ONEIDA...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLUE HERON BY 800 PM EDT... STRUNK AND PINE KNOT BY 815 PM EDT... TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2... WHEN YOU CAN DO SO SAFELY. LAT...LON 3661 8477 3668 8473 3669 8432 3659 8427 TIME...MOT...LOC 2342Z 278DEG 18KT 3662 8468 $$ RAY
1 follow-up statement
000 WWUS53 KJKL 010004 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 804 PM EDT SAT MAY 31 2008 KYC147-010014- /O.CAN.KJKL.SV.W.0085.000000T0000Z-080601T0015Z/ MCCREARY KY- 804 PM EDT SAT MAY 31 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCCREARY COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND NO LONGER POSES A THREAT. TO REPORT DAMAGE FROM SEVERE WEATHER...CALL THE NATIONAL WEATHER SERVICE...TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3661 8477 3668 8473 3669 8432 3659 8427 TIME...MOT...LOC 0004Z 278DEG 18KT 3660 8454 $$ RAY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:31 PM EDT, 11 minutes earlier.
Area forecast discussion, May 31, 7:31 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 731 PM EDT SAT MAY 31 2008 .SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/ CURRENT SURFACE ANALYSIS REVEALS A COLD FRONT STRETCHED FROM NORTHERN OHIO DOWN THROUGH CENTRAL INDIANA AND EVENTUALLY THROUGH THE PLAINS. HIGHER ALOFT...A BROAD CYCLONIC FLOW REGIME IS CURRENTLY OCCURRING ACROSS THE GREAT LAKES AND OHIO VALLEY. A DECAYED MCS WHICH TRAVERSED THE CUMBERLAND VALLEY EARLIER TODAY HAS LEFT A WEAKER CAP IN ITS WAKE...ALLOWING FOR A FEW SHOWERS AND STORMS TO POP UP FROM SURFACE HEATING. NORTH OF THIS AREA...THE CAP IS APPARENTLY TOO STRONG DESPITE GOOD INSTABILITY. NO GOOD FORCING MECHANISMS ARE NOTED UPSTREAM...AS THE DIFFUSE COLD FRONT WILL LIKELY NOT MAKE A GREAT PUSH TO THE SOUTHEAST...SO HAVE RAMPED POPS DOWN AFTER EARLY EVENING. MODELS HINT AT SOME MCS ACTIVITY EMERGING FROM THE CENTRAL PLAINS ONCE AGAIN TONIGHT...HOWEVER GFS AND WRF DIFFER QUITE A BIT ON THE TRACK OF THIS COMPLEX. GFS TRIES TO HIT AREAS GENERALLY ALONG AND SOUTH OF THE PARKWAY BETWEEN 06 AND 12Z...WHILE THE WRF HAS THIS COMPLEX TAKING AIM AT MORE OF THE TENNESSEE VALLEY. GIVEN THE TREND OF THESE PLAINS COMPLEXES STAYING CLOSER TO MORE FAVORABLE ENVIRONMENTS...WHICH HAVE GENERALLY BEEN OFF TO THE SOUTH...WILL LEND MORE WEIGHT TO THE WRF...AS BEST THETA E APPEARS TO POOL MORE IN THE TENNESSEE VALLEY...WHICH IS ALSO SHOWN ON THE GFS DESPITE THE MORE EASTERLY TRACK. HAVE RAMPED POPS BACK UP TO THE SLIGHT CHANCE TO CHANCE CATEGORY AFTER 06Z...HOWEVER THIS WILL LIKELY BE AN ALL OR NOTHING TYPE OF EVENT DEPENDING WHERE THE COMPLEX TRACKS. THE ATMOSPHERE WILL REMAIN SUPPORTIVE OF ISOLATED SEVERE...SO WILL CONTINUE TO MENTION. DIFFUSE COLD FRONT WILL BRING MORE ISOLATED TO SCATTERED CONVECTION TOMORROW AS IT PUSHES SOUTH. HAVE MAINTAINED THE BEST POPS IN THE CUMBERLAND VALLEY...WHERE CAP SHOULD BE THE WEAKEST ONCE AGAIN. WILL MENTION THE POSSIBLY OF SEVERE ONCE AGAIN GIVEN THE INSTABILITY. WEAK AREA OF HIGH PRESSURE AND MODEST RIDGING WILL THEN BUILD IN LATE SUNDAY NIGHT INTO MONDAY...BEFORE GETTING NUDGED OFF TO THE EAST AS A AREA OF SURFACE LOW PRESSURE MOVES EAST ACROSS THE NORTHERN PLAINS AND INTO THE GREAT LAKES. THE ASSOCIATED WARM FRONT WILL BRING SOME SHOWER AND THUNDERSTORM ACTIVITY TO AREA LATE MONDAY NIGHT INTO TUESDAY...WITH THE BEST CHANCES NORTH OF THE MOUNTAIN PARKWAY. .LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/ THERE IS GENERAL MODEL AGREEMENT THAT A TROUGH WILL CARVE OUT IN THE WESTERN AND CENTRAL CONUS...WHILE RIDGING TAKES PLACE ACROSS THE EASTERN CONUS. A SURFACE COLD FRONT WILL APPROACH FROM THE NORTHWEST ON TUESDAY NIGHT INTO WEDNESDAY...BEFORE BECOMING QUASI-STATIONARY AND EVENTUALLY RETURNING NORTH AS A WARM FRONT BY THURSDAY. HAVE MAINTAINED AT LEAST LOW CHANCE POPS IN THROUGH WEDNESDAY NIGHT WITH THIS FRONTAL BOUNDARY NEAR THE FORECAST AREA. RIDGING AND SUMMER-LIKE TEMPERATURES TAKE PLACE THEREAFTER...WITH A WEAK COLD FRONT APPROACHING BY SATURDAY AND PERHAPS PROVIDING ENOUGH MOISTURE RETURN FOR AN ISOLATED SHOWER OR STORM IN THE AFTERNOON. CONTINUED TO STAY ON THE HIGH SIDE OF GUIDANCE FOR TEMPERATURES. && .AVIATION.../00Z TO 24Z/...UPDATED VFR CIGS AND VSBY...ALL THE WHILD TO THE SOUTH OF OUR TAF SITES A BAND OF TSRA SCOOT TO THE ESE AT 20 TO 25 MPH. HEAVY RAIN AND SOME HAIL HAVE BEEN REPORTED. EXPECT A SHORT REPRIEVE AFTER THE CURRENT STORMS MAKE THEIR WAY INTO TN/VA. NEXT STORM COMPLEX IN ERN MO WILL TRACK THRU SRN IL/IN...CENTRAL AND ERN KY OVERNITE. EXPECT THIS STORM TO DIMINISH AS THE SFC LOSES THE DAY TIME HEATING AND HENCE SOME OF THE SFC INSTABILITY. AFTER MIDNIGHT...AREA WILL SEE DECREASING COVERAGE OF CONVECTION AND THE ESTABLISHMENT OF AN INVERSION. WHEN THE WINDS GO CALM UNDER THE INVERSION...THE LOCATIONS THAT RECORDED RAINFALL WILL LIKELY SEE SOME PATCHY FOG. FOG WILL CLEAR WITH THE RISING SUN ON SUNDAY && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GEOGERIAN LONG TERM....GEOGERIAN AVIATION...DUSTY
Hazardous weather outlook, May 31, 3:30 PM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT SAT MAY 31 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 330 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING AND THEN ONCE AGAIN AFTER MIDNIGHT. A FEW OF THESE MAY APPROACH SEVERE LIMITS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. ADDITIONALLY...ANY THUNDERSTORM WILL CONTAIN LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY EVENING...ESPECIALLY ACROSS THE CUMBERLAND VALLEY REGION OF SOUTHEAST KENTUCKY. A FEW OF THESE MAY APPROACH SEVERE LIMITS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. ADDITIONALLY...ANY THUNDERSTORM WILL CONTAIN LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL...DAMAGING WINDS...OR RAINFALL AMOUNTS IN EXCESS OF ONE INCH TO THE NATIONAL WEATHER SERVICE IN JACKSON TONIGHT AND SUNDAY. ABE/GEOGERIAN
In the hours before
Special weather statement, May 31, 6:09 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 609 PM EDT SAT MAY 31 2008 KYZ083-312245- WAYNE- 609 PM EDT SAT MAY 31 2008 ...A STRONG THUNDERSTORM TO AFFECT CENTRAL WAYNE COUNTY THROUGH 645 PM EDT SATURDAY EVENING... AT 609 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CABELL... MOVING EAST AT 39 MPH. THIS STORM WILL BE NEAR MONTICELLO AROUND 620 PM EDT...OIL VALLEY AROUND 625 PM EDT...GREGORY AROUND 630 PM EDT...DENNEY AROUND 635 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
Local storm report, May 31, 6:57 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
657 PM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 1 W JELLICO CREEK 36.69N 84.25W
05/31/2008 E0.88 INCH WHITLEY KY TRAINED SPOTTER
ON HWY 92 WEST OF JELLICO CREEK, TRAFFIC SLOWED TO 5 MPH
DUE TO HEAVY RAIN AND HAIL.
&&
DUSTYSpecial weather statement, May 31, 7:02 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 702 PM EDT SAT MAY 31 2008 KYZ083-084-010000- WAYNE-MCCREARY- 702 PM EDT SAT MAY 31 2008 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN WAYNE AND MCCREARY COUNTIES THROUGH 800 PM EDT SATURDAY EVENING... AT 702 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR COOPER...MOVING EAST AT 26 MPH. THIS STORM WILL BE NEAR COOPERSVILLE AROUND 710 PM EDT...ROCKEYBRANCH AROUND 715 PM EDT...KIDDS CROSSING AROUND 720 PM EDT...CO-OPERATIVE AROUND 730 PM EDT...GREENWOOD AROUND 735 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:26 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.